What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 20, 12:03 PM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 20, 12:03 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
103 PM CDT Fri Aug 20 2021
.MESOSCALE DISCUSSION...
Issued at 103 PM CDT Fri Aug 20 2021
Storms continue to track northeastward, with the bulk of the
activity pushing past the international border as expected. Primary
concern in the near term is the line of storms in northwest
Minnesota exhibiting some QLCS-like qualities. With 0-3km shear
vectors pointed perpendicular to portions of the line, this region
may be an area to watch over the next few hours for brief tornadoes.
Looking at surface analysis, the surface low has begun to deepen and
appears to be centered over central North Dakota with the cold front
draping southward just east of Bismarck, with a warm front/theta-e
gradient stretching across the central Red River Valley and turning
northward. An area of clearing clouds has begun to enter North
Dakota, destabilizing the air-mass beneath. Within this area of
clearing, a plume of modest MLCAPE (around 1500-2000 J/kg in the
south Red River Valley) has begun to filter in. Areas of cumulus are
already being seen on satellite within the south Valley with a few
showers cropping up. Notably, within the south RRV and into NE South
Dakota, showers have begun to form along what appears to be a
boundary of differential diabatic heating, fueling near surface
destabilization and creating what appears to be some sort of
boundary. Moderate effective bulk shear (35-40 knots) exists across
the area, favoring some storm organization this afternoon.
Looking at model derived soundings, hodographs appear favorable for
some tornado potential this afternoon. While not the textbook hook
hodographs typical for tornadoes, there is a low level area of
veering within the warm sector that could provide an environment for
tornado development this afternoon. On top of that, with the cold
front upstream creating pre-existing vorticity, the potential is
still on track for tornadoes. Hail and damaging winds remain a
concern as well from the strongest storms this afternoon.
Observational trends will have to be monitored to be more specific
on threat areas, but at this time most areas still remain under the
threat for severe weather this afternoon.
&&
.UPDATE...
Issued at 103 PM CDT Fri Aug 20 2021
Adjusted POPs for current radar trends, with the first round of
showers and storms lifting through the northern Red River Valley
and some more convection coming into central and southern
portions of the CWA. Sat loop shows additional development going
on in the clear spot over northeastern SD and southeastern ND.
High POPs on and off into this afternoon and evening before
tapering off later tonight as the low lifts northeastward seem
warranted.
UPDATE Issued at 1003 AM CDT Fri Aug 20 2021
First round of showers and thunderstorms moving through the
central and northern Red River Valley, with additional showers out
in the Devils Lake Basin. Some stronger cells with gusts to around
50 mph and heavy downpours possible with this first round. Next
round of thunderstorms will depend on how much clearing we get
behind the first. It does seem there will be some clouds
lingering, but there is a clear area moving through eastern SD
towards our southwestern counties. In addition, the juicy airmass
has brought ML CAPE already to 1000 J/kg, and conditions are
expected to destabilize further. There continues to be the
potential for severe later on this afternoon and evening as the
main trough moves out into the CWA.
UPDATE Issued at 710 AM CDT Fri Aug 20 2021
Thunderstorms from NE SD moving north as anticipated into SE ND
and these will move northward thru the RRV thru the morning with
additional thunderstorm activity moving north from Jamestown to
Devils Lake. This is all as expected. Will still need to watch in
case a strong storm can develop with hail potential thru the early
afternoon. Southerly 850 mb jet of 40 kts feeding the deeper
moisture northward.
No change to thinking in regards to severe/heavy rain threats. DSS
packet sent out.
&&
.SHORT TERM...(Today through Saturday)
Issued at 317 AM CDT Fri Aug 20 2021
Impacts into this evening will be thunderstorms and accompanied
pockets of very heavy rain and severe weather.
Not a lot as changed in the past 12 to 24 hours in terms of
forecast messaging. Models are locked in on track of sfc/500 mb
low but as to be expected vary a bit in regards to t-storm cluster
tracks and development of squall line late today.
500 mb low in Wyoming with south to north flow of deep layer
moisture northward into central ND. This moisture with PWATS up to
2 inches will move into E ND/RRV today with clusters of
thunderstorms moving north. Locally heavy rainfall from these
storms are expected but cores are quite small so it will be
localized.
As the 500 mb low and accompanied sfc low moves northeast toward
central ND by 00z Sat, a negatively tiled short wave trough will
move around the low and northeast through the fcst area late
afternoon and early evening. A surface boundary which is near a
Warroad to Thief River Falls to Mayville to Jamestown line will
move a bit north ahead of this feature and expected to be from
just west of Roseau to just north of Grand Forks to near
Cooperstown line. South and east of this boundary temps will warm
in the upper 70s to mid 80s despite cloud cover and dew pts will
remain near 70. MU CAPE values of 1000-1500 j/kg possible in warm
sector. The expectation is that as the short wave trough moves
northeast a line of storms will form mid afternoon from mid RRV
thru Fargo south along SD/MN border region and then quickly race
east and northeast. It is with this line of storms that a period
of severe weather is anticipated. Fcst soundings suggest best low
level shear is near the sfc boundary or just north in far NW MN
and nrn RRV but this area also lower instability. Better
instability and actually a bit better 0-6km bulk shear is over the
area from Fargo southward by 22z. Expectation is that a QLCS will
form and race northeast and east with a relatively short period of
severe weather threats including damaging wind gusts and possibly
a tornado or two from the mid and south RRV eastward. Some
guidance suggest better TOR parameters however closer to boundary
in NW MN. PWATS up to 2 inches, so extremely moist atmosphere and
storms while fast moving will likely have very high rainfall
rates which could lead to flash flooding. Focus of this could be
in a region near the RRV and east into parts of MN as the storms
form. The storms do look to diminish by 06z as they race east out
of our forecast area.
Dry slot works quickly into SE ND mid to late aftn, and works
northeast from there behind the line. So rain chances will end
pretty quickly this evening in many areas.
DVL basin and esp Towner county will be on the eastern edge of a
deformation heavy rain zone closer to the 500 mb low. Heavy
rainfall from more stratiform rain anticipated in the def zone,
which looks to be more in central and north central ND.
Saturday look windy and cool with gusts to 35 kts or higher esp
in northeastern ND.
.LONG TERM...(Saturday night through Thursday)
Issued at 317 AM CDT Fri Aug 20 2021
Overview...
A few chances for rain will be possible across the long term as a
cooler and more active weather pattern persists. The first
opportunity for rain and maybe a few storms will arrive on Sunday as
a quick moving system moves through the area. Tuesday will also see
another chance for rain, but there is much more variability with
this system at this time.
End of the weekend into next week...
The underlying conditions across the long term are expected to favor
cooler, below normal temperatures. This is supported by 850 hPa
temperatures generally in the teens and low relative H5 heights as
well. The main question mark for Sunday will be the magnitude of
return flow into the area. Current forecasted highs in the upper 60s
to mid 70s are anticipated with forecasted dewpoint temperatures
recovering into the low 60s. A resultant narrow corridor of
instability in conjunction with ample shear may be supportive of a
few strong thunderstorms Sunday afternoon into the evening.
Otherwise, rain showers will be the most likely mode of
precipitation. Rainfall totals, as a result, will vary spatially and
be locally higher with any thunderstorms that may develop. Current
ensemble guidance is indicating a 70 to 80% chance for rainfall
accumulations greater than or equal to 0.1" across eastern North
Dakota and into northwestern Minnesota.
The unsettled weather pattern is likely to persist into the week
ahead. Southwesterly flow aloft will continue to steer any embedded
shortwave systems in the general direction of the northern Plains as
a result. The next prospective shortwave and attendant rainfall
chance is then progged to arrive on Tuesday. This looks to be a much
weaker wave with less upper level support and moisture return as the
Sunday system. Thus, impacts look to be on the lower end at this
time, but will continue to monitor this system moving forward.
Otherwise, cool, below normal high temperatures in the 60s to 70s
are expected to be a mainstay throughout the remainder of the long
term period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 103 PM CDT Fri Aug 20 2021
Scattered convection across the forecast area, which will continue
to impact the airports on and off throughout the afternoon. Flight
conditions range from the lower VFR range to IFR at KDVL and KGFK.
Think that most sites will go down to MVFR during the later
afternoon and evening, with continued on and off convection. Some
visibility restrictions in the heavier rain showers. Winds will
be variable and gusting above 20 kts near the convection, but
eventually will become more steady out of the southwest, then
west, then northwest as low pressure lifts from the Dakotas into
Manitoba. Gusts above 20 kts will be possible late in the period
as the low pressure system departs. Some improvement to VFR is
possible at the end of the period on the ND side of the river.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
MESOSCALE...Perroux
UPDATE...JR
SHORT TERM...Riddle
LONG TERM...Rick
AVIATION...JR
Hazardous weather outlook, Aug 20, 5:52 AM CST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
652 AM CDT Fri Aug 20 2021
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
652 AM CDT Fri Aug 20 2021
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Thunderstorms will increase in coverage through the morning and
early afternoon. A strong storm is possible with threat for small
hail. Mid to late afternoon through early evening will see a line
of thunderstorms develop to our southwest and move through the
area. These storms will be capable of producing damaging winds.
There remains the possibility of a tornado along the line of
storms. The main risk area for severe storms is south of Highway 2
and east of I-29.
Heavy rain threat does exist for all locations, as the storms
will be capable of producing high rates of rainfall in a short
time. This may enhance flash flood risk, especially in urban
areas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a chance for thunderstorms Sunday afternoon and evening.
Isolated severe storm is possible in southeastern North Dakota.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible later today.
dtr
In the hours before
Special weather statement, Aug 20, 10:12 AM CST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1112 AM CDT Fri Aug 20 2021
MNZ002-003-NDZ039-053-201645-
Clay MN-Norman MN-Richland ND-Cass ND-
1112 AM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of western Clay,
southwestern Norman, Cass and northwestern Richland Counties through
1145 AM CDT...
At 1112 AM CDT, Doppler radar was tracking a strong thunderstorm near
West Fargo, or 8 miles west of Fargo, moving north at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
West Fargo and Mapleton around 1115 AM CDT.
Reile's Acres and Fargo around 1120 AM CDT.
Prosper, Harwood and Brooktree Park around 1125 AM CDT.
Argusville around 1130 AM CDT.
Other locations in the path of this storm include Georgetown.
This includes the following highways...
Interstate 29 between mile markers 41 and 92.
Interstate 94 in North Dakota between mile markers 326 and 352.
Interstate 94 in Minnesota between mile markers 1 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4655 9727 4663 9728 4663 9729 4724 9741
4723 9629 4663 9671 4663 9679 4661 9677
4660 9677 4659 9675 4659 9676 4658 9675
4651 9679
TIME...MOT...LOC 1612Z 186DEG 44KT 4684 9699
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CJSpecial weather statement, Aug 20, 11:28 AM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1228 PM CDT Fri Aug 20 2021
MNZ001>003-014-015-201800-
Red Lake MN-Clay MN-West Polk MN-Norman MN-East Polk MN-
1228 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of southwestern Red
Lake, north central Clay, Norman and central Polk Counties through
100 PM CDT...
At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greenview, or 28 miles southeast of Grand Forks, moving north at 40
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Greenview around 1230 PM CDT.
Harold around 1240 PM CDT.
Other locations in the path of this storm include Crookston and
Euclid.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4710 9653 4755 9674 4805 9674 4798 9654
4769 9619 4735 9606 4728 9607
TIME...MOT...LOC 1728Z 185DEG 35KT 4760 9665
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CJSpecial weather statement, Aug 20, 12:02 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
102 PM CDT Fri Aug 20 2021
MNZ002-013>015-022-201830-
Red Lake MN-Pennington MN-Mahnomen MN-Norman MN-East Polk MN-
102 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of Red Lake,
northeastern Norman, southeastern Polk, northwestern Mahnomen and
central Pennington Counties through 130 PM CDT...
At 101 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Perault to near Mentor to Ranum. Movement
was northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Mentor and Marcoux around 105 PM CDT.
Terrebonne around 110 PM CDT.
Winger around 115 PM CDT.
Brooks and Plummer around 120 PM CDT.
Other locations in the path of these storms include Erskine and
Hazel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4817 9606 4793 9574 4760 9580 4732 9621
4748 9621 4765 9633
TIME...MOT...LOC 1801Z 212DEG 34KT 4780 9624 4764 9610 4745 9615
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CJLocal storm report, Aug 20, 12:36 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
136 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM HEAVY RAIN 6 NE HATTON 47.70N 97.37W
08/20/2021 M2.00 INCH GRAND FORKS ND TRAINED SPOTTER
&&Special weather statement, Aug 20, 1:00 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
200 PM CDT Fri Aug 20 2021
MNZ005-006-008-009-202000-
East Marshall MN-North Beltrami MN-Roseau MN-Lake Of The Woods MN-
200 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of eastern Marshall,
central Roseau, northwestern Beltrami and northwestern Lake of the
Woods Counties through 300 PM CDT...
At 159 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Malung to near Grygla. Movement was northeast
at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Malung, Roseau and Pencer around 205 PM CDT.
Salol and Skime around 215 PM CDT.
Other locations in the path of these storms include Longworth,
Springsteel Island, Warroad, Roosevelt and Swift.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake of the Woods, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4935 9506 4883 9497 4818 9584 4899 9593
4900 9591 4900 9516 4939 9515
TIME...MOT...LOC 1859Z 217DEG 32KT 4878 9569 4836 9561
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CJLocal storm report, Aug 20, 1:20 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
220 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HEAVY RAIN MOORHEAD 46.86N 96.76W
08/20/2021 M1.34 INCH CLAY MN TRAINED SPOTTER
&&